The purpose of this study was to determine the incidence and demographic characteristics of patients experiencing cardiac rupture after thrombolytic and adjunctive anticoagulant therapy and to identify possible associations between the mechanism of thrombin inhibition (indirect, direct) and the intensity of systemic anticoagulation with its occurrence. BACKGROUND Cardiac rupture is responsible for nearly 15% of all in-hospital deaths among patients with myocardial infarction (MI) given thrombolytic agents. Little is known about specific patient- and treatment-related risk factors. METHODS Patients (n = 3,759) with MI participating in the Thrombolysis and Thrombin Inhibition in Myocardial Infarction 9A and B trials received intravenous thrombolytic therapy, aspirin and either heparin (5,000 U bolus, 1,000 to 1,300 U/h infusion) or hirudin (0.1 to 0.6 mg/kg bolus, 0.1 to 0.2 mg/kg/h infusion) for at least 96 h. A diagnosis of cardiac rupture was made clinically in patients with sudden electromechanical dissociation in the absence of preceding congestive heart failure, slowly progressive hemodynamic compromise or malignant ventricular arrhythmias. RESULTS A total of 65 rupture events (1.7%) were reported-all were fatal, and a majority occurred within 48 h of treatment Patients with cardiac rupture were older, of lower body weight and stature and more likely to be female than those without rupture (all p < 0.001). By multivariable analysis, age >70 years (odds ratio [OR] 3.77; 95% confidence interval [CI] 2.06, 6.91), female gender (OR 2.87; 95% CI 1.44, 5.73) and prior angina (OR 1.82; 95% CI 1.05, 3.16) were independently associated with cardiac rupture. Independent predictors of nonrupture death included age >70 years (OR 3.68; 95% CI 2.53, 5.35) and prior MI (OR 2.14; 95%, CI 1.45, 3.17). There was no association between the type of thrombin inhibition, the intensity of anticoagulation and cardiac rapture. CONCLUSIONS Cardiac rupture following thrombolytic therapy tends to occur in older patients and may explain the disproportionately high mortality rate among women in prior dinical trials. Unlike major hemorrhagic complications, there is no evidence that the intensity of anticoagulation associated with heparin or hirudin administration influences the occurrence of rupture.